Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Nephrol. 2006 Jul;25(4):651-655. Korean. Case Report.
Suh SC , Uhm MS , Park WW , Koh HI .
Department of Internal Medicine, Division of Nephrology, Seoul Paik Hospital, College of Medicine, Inje University, Seoul, Korea. kohmd@unitel.co.kr
Abstract

Chronic ingestion of licorice or licorice-like compounds induces a syndrome with typical findings of mineralocorticoid excess such as hypertension, hypokalemia, metabolic alkalosis, low plasma renin activity. The only unique feature is that plasma aldosterone concentration is decreased. We described a 79-year-old woman who, with a plasma K+ 1.75 mEq/L, showed a paralysis and severe rhabdomyolysis after the habitual comsumption of licorice in the form of a herbal medication. Following potassium replacement therapy and discontinuation of licorice ingestion, complete clinical recovery was observed within ten days. It is important for physicians to keep licorice consumption in mind as a cause for hypokalemic paralysis and rhabdomyolysis.

Copyright © 2019. Korean Association of Medical Journal Editors.